Massachusetts, 2025Strong Wind in Massachusetts, December 29 to 30, 2025
December 29 to 30, 2025 · NWS ALY · 2 events in 2 counties and zones
In the wake of the freezing rain/ice storm, a cold front crossed the region bringing a return to colder conditions as well as strong winds from the afternoon hours on December 29 through the afternoon hours on December 30, 2025. Wind gusts on the order of 40 to 55 mph were observed with a peak wind gust of 54 mph at the North Adams Harriman-and-West Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of the freezing rain/ice storm, a cold front crossed the region bringing a return to colder conditions as well as strong winds from the afternoon hours on December 29 through the afternoon hours on December 30, 2025. Wind gusts on the order of 40 to 55 mph were observed with a peak wind gust of 54 mph at the North Adams Harriman-and-West Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 6:38 AM EST, 6 hours 22 minutes earlier. Its key messages:
- 1. Freezing rain continues to transition over to plain rain this morning as surface temperatures rise above freezing. However, very difficult travel for locations north of Albany continue this morning due to icy surfaces. 2. Wind gusts greater than 40 mph are expected behind a strong cold front for tonight into Tuesday. Impacts from the strong winds include downed trees and isolated to scattered power outages. 3. Lake effect snow develops off Lake Ontario late tonight continuing through midweek with a high chance for greater than 4 inches across Herkimer and western Hamilton counties.
Area forecast discussion, Dec 29, 6:38 AM EST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albany NY
638 AM EST Mon Dec 29 2025
.WHAT HAS CHANGED...
As of 5 AM EST...Winter Weather Advisories have been allowed to
expire for locations south and east of Albany. For Montgomery
county, the winter weather advisory was upgraded to an Ice Storm
Warning as reports of at least 0.4 inches of flat ice have been
reported and live webcam images continue to show icy conditions
with this next round of freezing rain moving through this
morning. Winter Weather Advisories across western Albany,
Schoharie, and Schenectady counties have been extended to
continue through 10 AM for icy conditions and hazardous driving
conditions for the morning commute.
Previous...Confidence continues to increase for strong wind
gusts this afternoon into tomorrow morning, where gusts can
exceed 40 mph from the Mohawk Valley to the Berkshires. Thus,
Wind Advisories have been issued across portions of eastern New
York and southern Vermont with a High Wind Watch has been issued
for the Berkshires. Lake Effect Snow to develop tonight
continuing through midweek is still on track.
&&
.KEY MESSAGES...
1. Freezing rain continues to transition over to plain rain
this morning as surface temperatures rise above freezing.
However, very difficult travel for locations north of Albany
continue this morning due to icy surfaces.
2. Wind gusts greater than 40 mph are expected behind a strong cold
front for tonight into Tuesday. Impacts from the strong winds
include downed trees and isolated to scattered power outages.
3. Lake effect snow develops off Lake Ontario late tonight
continuing through midweek with a high chance for greater than 4
inches across Herkimer and western Hamilton counties.
&&
.DISCUSSION...
KEY MESSAGE 1...
As of 2 AM EST...Pockets of freezing rain continue across the
Lake George-Saratoga region into southern Vermont for locations
still below freezing through this early morning. Warmer
temperatures above the surface are mixing down to the surface in
higher terrain locations first with locations above 1000 feet
already in the mid-30s. Temperatures continue to increase this
morning to above freezing for any lingering freezing rain to
transition over to plain rain. For locations south of Albany,
precipitation continues to wind down this morning. Travel will
be difficult this morning for locations north of Albany,
primarily for any untreated pavement surfaces as icy conditions
exist due to the freezing rain. Allow yourself extra time this
morning if you must travel. Remember with ice and snow, take it
slow. Conditions improve later this morning as air temperatures
rise above freezing everywhere.
KEY MESSAGE 2...
A strong cold front moves through this afternoon, where gusty
winds develop behind the front with wind gusts ranging between
30 and 50 mph. Forecast confidence is high for the Mohawk
Valley, eastern Catskills, Greater Capital District, northern
Taconics, Berkshires, and southern Vermont based on latest high
resolution forecast model guidances and latest National Blend
of Model (NBM) probabilities for gusts greater than 40 mph from
tonight through tomorrow morning are over 75%. Confidence is
moderate at this forecast period in whether northern Berkshire
county reaches high wind warning criteria and southern Berkshire
county reaches wind advisory criteria. Thus, a High Wind Watch
has been issued for Berkshire county and Wind Advisories have
been issued for the locations listed above. Nevertheless, it
will be windy tonight into tomorrow. Impacts include isolated to
scattered power outages, tree limbs and branches can be knocked
down, and unsecured objects will be blown around. Difficult
travel could occur for high profile vehicles.
KEY MESSAGE 3...
Continuous lake effect snow off of Lake Ontario impacting
Herkimer, Hamilton, Fulton, and Montgomery counties through at
least Wednesday this week. Conditions are favored across Lake
Ontario for snow bands to develop throughout this week that
reach into the Mohawk Valley and the western Adirondacks where
snowfall accumulations are highest in confidence for greater
than 4 inches in 72 hours (Tonight through Wednesday Night).
Exact snowfall amounts will greatly be dependent on where the
heaviest snow bands set up as forecast confidence is low at this
time on where exactly in Herkimer county the highest snowfall
amounts will occur. Impacts include hazardous travel conditions
due to low visibility in the heaviest bands of snow and slippery
road conditions due to accumulating snow.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 12Z/Tuesday, temperatures have climbed above freezing at
KALB, KPOU and KPSF where plain rain showers or drizzle is
expected through late morning. Meanwhile, occasional freezing
rain will continue at KGFL through around 14Z/Mon before
changing to plain rain. At all sites, mainly LIFR/VLIFR
conditions (Cigs/Vsby) are expected until a cold frontal passage
around 18Z-20Z/Mon. Conditions should then improve to MVFR/VFR,
although some scattered snow showers could bring brief MVFR/IFR
Vsbys at KGFL, KALB and KPSF after 22Z/Mon. For tonight, mainly
VFR conditions are expected outside of any scattered snow
showers, where brief periods of IFR Vsbys will be possible.
Winds will be mainly southeast to south at 5-10 KT through
early afternoon, except 10-15 KT with some gusts up to 25 KT at
KALB. Winds will then shift into the southwest to west with the
frontal passage and increase to 10-15 KT with gusts of 25-30 KT
by late afternoon, with even stronger winds developing later
this evening. Low level wind shear will persist through mid
morning as surface winds remain from the southeast to south at
generally 5-15 KT, while winds around 2000 FT AGL increase from
the south to southwest at 35-45 KT.
Outlook...
Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHSN.
Wednesday Night: Moderate Operational Impact. Chance of SHSN.
New Years Day: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 10 AM EST this morning for
NYZ032-038-043-047>051-084.
Ice Storm Warning until 10 AM EST this morning for NYZ033-
039>042-082-083.
Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
NYZ038>041-047>054-058-063-082.
MA...High Wind Watch from this evening through late Tuesday night
for MAZ001-025.
VT...Winter Weather Advisory until 10 AM EST this morning for
VTZ013>015.
Wind Advisory from 1 PM this afternoon to 1 PM EST Tuesday for
VTZ013-014.
&&
DISCUSSION...05
AVIATION...24/35In the hours before
Local storm report, Dec 29, 8:06 AM EST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
806 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM Freezing Rain 2 NE Glens Falls 43.33N 73.62W
12/29/2025 M0.37 Inch Warren NY ASOS
ASOS station KGFL Floyd Bennett Memorial
Airport.
&&Local storm report, Dec 29, 8:13 AM EST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
813 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM Freezing Rain 1 NNW Amsterdam 42.96N 74.20W
12/29/2025 M0.64 Inch Montgomery NY Trained Spotter
Flat ice. 0.25 inches radial ice.
&&Local storm report, Dec 29, 9:36 AM EST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
936 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Freezing Rain Jacksonville 42.80N 72.82W
12/29/2025 M0.25 Inch Windham VT Public
Radial ice (measured on a fence wire).
Elevation 1650 ft.
&&
CSLocal storm report, Dec 29, 10:23 AM EST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1023 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Freezing Rain Dolgeville 43.10N 74.77W
12/29/2025 M0.40 Inch Herkimer NY Trained Spotter
Flat ice measurement.
&&
CSLocal storm report, Dec 29, 11:14 AM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1114 AM EST Mon Dec 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Freezing Rain 3 SE Duanesburg 42.74N 74.09W
12/29/2025 M0.25 Inch Albany NY NWS Employee
Flat Ice accretion.
&&
CSSpecial weather statement, Dec 29, 11:50 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
1150 AM EST Mon Dec 29 2025
NYZ033-038>043-047-048-051-082-083-291900-
Hamilton-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Western Albany-Northern Fulton-
Southeast Warren-
1150 AM EST Mon Dec 29 2025
...Slippery Travel conditions Through This Afternoon...
With temperatures still hovering in the low to mid 30s through
this afternoon, any icy sidewalks and roads will likely remain
icy. Use caution if driving or walking through this afternoon.
Temperatures drop below freezing this evening so any standing
water will easily refreeze and turn icy again tonight. Exercise
caution if traveling, both walking and driving.
Strong Wind, Northern Berkshire
- When
- December 29, 1:00 PM EST to December 30, 5:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Strong Wind, Southern Berkshire
- When
- December 29, 1:00 PM EST to December 30, 5:00 PM EST
- Where
- Southern Berkshire forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in West Virginia, December 29 to 30, 2025$54,000 · 50 kt wind · 40 events
- Lake-Effect Snow and Strong Wind in New York, December 29 to 31, 202536 events
- Winter Storm and High Wind in New York, December 29 to 31, 202569 kt wind · 19 events
- Winter Storm and Winter Weather in Maine, December 29 to 30, 202513 events
- Winter Storm in Michigan, December 29, 202511 events
- Astronomical Low Tide in Louisiana, December 29 to 31, 202511 events
- Strong Wind in Ohio, December 29, 2025$9,000 · 9 events
- Winter Storm and Winter Weather in New Mexico, December 29, 20257 events
- High Wind in Virginia, December 29 to 30, 2025$4,000 · 57 kt wind · 7 events
- High Wind in Pennsylvania, December 29 to 30, 202557 kt wind · 6 events
- Winter Storm and Winter Weather in Michigan, December 29 to 30, 20255 events
- Winter Storm and Winter Weather in Indiana, December 29 to 30, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307709, 1307710.